Washington, 2016

Damaging Wind in Washington, July 21, 2016

July 21, 2016 · NWS OTX · 1 event in 1 county or zone

A cold front passage brought wet thunderstorms to East Slopes of the North Cascades. In addition to heavy rainfall a few trees were blown down due to thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cold front passage brought wet thunderstorms to East Slopes of the North Cascades. In addition to heavy rainfall a few trees were blown down due to thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 21, 3:46 PM PST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 21, 3:46 PM PST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
446 PM PDT Thu Jul 21 2016

.SYNOPSIS...
Scattered showers and thunderstorms will accompany the passage of
a cold front tonight into Friday morning. Brief heavy rain and
lightning will be possible late tonight through the early morning
hours on Friday. The potential for locally heavy rain will linger
into Friday evening over the Idaho Panhandle and northeast
Washington. A warm and dry, summer pattern will arrive Sunday and
persist well into next week.

&&

.DISCUSSION...
Tonight and Friday: After relatively quiet weather for most areas
this evening, the Inland NW turns more active, with showers and
thunderstorms and breezy conditions. Low pressure off the central
Oregon Coast pushes into the Cascades by Friday morning and across
the area through Friday afternoon to bring this threat in, as well
drop temperatures back below normal.

* Evolution: this evening, in advance of the main low, isolated to
  scattered showers and thunderstorms will come first to the
  Cascades. Some may be locally strong. Some were already starting
  to develop along the spine of the Cascades south of Snoqualmie
  Pass between 1 and 2 PM. A secondary area that will be monitored
  is near the Blues/Camas Prairie/lower Shoshone county where some
  instability lays. There is no significant trigger here but we
  will watch for any isolated shower/t-storms. For now just a few
  CU are expected. Later this evening but more likely overnight
  (after 1-2 AM or so) into Friday morning the occlusion moves
  into Cascades and the cold front starts into central WA. With
  modest lift, deepening moisture and decent elevated instability
  the threat will be decent for shower/t-storms to increase and
  expand east. Overnight the largest focus appears to be over the
  Cascades, west and northwest Columbia Basin through Okanogan
  Highlands. Elsewhere the risk is for more isolated activity, but
  this will be monitored and the forecast will be updated if
  coverage increases quicker. Then going into Friday morning and
  afternoon the cold front shifts through the central and lower
  Panhandle, with a dry slot punching across the lower Columbia
  Basin through the Palouse. At the same time the occluding upper
  low comes on its heels, migrating from the Cascades around late
  morning to the northern Panhandle by late afternoon. This will
  gradually shift the shower and thunderstorm threat to the north
  and eastern Columbia Basin and the north and eastern mountains.
  Activity near the Cascades is expected decrease and retreat to
  the crest. By Friday evening the low and its wrap- around
  moisture will start to shift east and focus the primary
  shower/t-storm threat across the north and eastern mountains
  while activity elsewhere starts to wane.

* Thunderstorms and fire weather: we are expecting the
  thunderstorm threat to be largely near the Cascades this
  evening, before expanding east overnight and Friday morning,
  before the focus to shifts toward the north and eastern
  mountains Friday afternoon/evening. There will be a scattered
  lightning potential tonight and Friday morning and this may
  initially start out with lower precip amounts. So the better
  threat of fire starts will be at the beginning of the event and
  largely in the finer fuels. Then as moisture deepens, with PWATs
  nearing an inch in spot, the thinking is the showers will become
  wetter. Friday afternoon with expanding CAPE there will the
  potential for more locally abundant lightning from the Okanogan
  Highlands to the northern Panhandle, but with the expectation of
  slower-moving storms and a heavy rain potential the threat of
  started will be cut back, though not eliminated. Winds increase
  tonight near Cascades toward or after sunset and increase
  throughout the region into Friday but RH values increase with
  comparatively cooler temperatures. We will continue to headline
  it in the fire weather forecast, but no fire weather highlights
  are anticipated at this time.

* Hydrology/flooding: there are some concerns for flash flooding
  and/or debris flows and slides. The first concern will be for
  tonight into Friday morning near the Cascades to Okanogan
  Highlands, especially between 2AM-11AM near the burn scars.
  While the showers may not contain heavy rains at the immediate
  start of the event, the atmosphere quickly moistens up and given
  the strength of the system there will be the potential for some
  heavy downpours. If they train through the Cascades/Okanogan
  Highlands this will increase the threat of potential flooding
  issues. The second concerns is for late Friday morning through
  Friday evening across the northern counties, again especially
  near the burn scars. With the atmosphere remaining juicy and
  unstable, the potential for scattered to numerous showers and
  thunderstorms exists. They also will be slower moving. So the
  potential for locally heavy precipitation amounts exists.

* Winds: this evening the cross-Cascade gradient increases as the
  low approaches. This will lead to the first increase in winds
  near the Cascades after about 02-04Z. The wind then starts to
  increase over the west and lower Columbia Basin overnight into
  Friday morning. General speeds of 10-15 mph are expected with
  locally higher gusts. Then winds continue to increase Friday
  afternoon with the passing front and incoming low. Speeds of
  15-20 mph will be common with gusts to 30 possible, especially
  away the more sheltered northeast valleys. /J. Cote'

Saturday: More tranquil weather will arrive this weekend. The
trough responsible for Friday's active weather will be well into
south central Canada by Saturday morning. A flat high pressure
ridge is expected to build off-shore Saturday leaving Washington
and north Idaho high and dry. Saturday will be our last day of
below average temperatures before warmer conditions arrive Sunday.

Sunday and Monday: The oppressive high pressure ridge over the
central U.S. will be suppressed Sunday into Monday. As portions of
the northern Plains and Upper Midwest experience relief from the
ongoing heatwave, the Pacific Northwest will warm above average.
Enough of the central U.S. high pressure ridge will retrograde
westward early next week to deliver our region a dose of summer
weather. Upper 80s to mid 90s will be common max temperatures
Sunday and Monday. /GKoch

Monday night into Thursday: More typical summer weather is
expected for the upcoming week. The high pressure ridge over the
central U.S. will retrograde to the west, meanwhile the storm
track remains across southern Canada. This will flatten the
strength of the ridge and keeps a westerly flow aloft over the
region. There is the potential for minor ripples in the flow that
will enhance convection near the Canadian border, especially
during the afternoon and evening hours on Tuesday and Wednesday.
In fact, the models show the Wednesday feature may be a slower
mover especially as the ridge aloft amplifies over the eastern
Pacific, and allows this shortwave to dig further south over
northeast Washington, north Idaho and NW Montana into Thursday
with a continued threat of convection. At this time, will indicate
the best chance of convection will be in the mountains and near
the Canadian border through Thursday evening. Winds will be light
and mainly terrain driven. Some Cascade gap winds are possible
each late afternoon and evening. It will be warm and dry with
daytime temperatures running slightly above normal, in the upper
80s to mid 90s. rfox.

&&

.AVIATION...

00Z TAFS: Aviation area influenced by afternoon and evening
surface based showers and thunderstorms and during the overnight
and early morning hours by elevated forced convective showers and
thunderstorms as a low pressure system moves through the area.
As a result the aviation forecast remains peppered with mentions
of showers and thunderstorms with the emphasis on the elevated
forced convection affecting most TAF sites during the late night
and morning hours. Periods of frequent lightning and gusty and
variable wind are possible with these thunderstorms. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        62  77  55  78  56  86 /  20  60  40   0   0   0
Coeur d'Alene  58  75  53  77  52  85 /  20  60  50   0   0   0
Pullman        55  76  50  77  49  84 /  30  20  10   0   0   0
Lewiston       65  85  58  86  58  91 /  20  20   0   0   0   0
Colville       54  75  51  81  51  89 /  20  80  40   0   0   0
Sandpoint      53  73  50  75  49  82 /  20  60  50   0   0   0
Kellogg        53  72  50  75  49  83 /  20  50  40   0   0   0
Moses Lake     64  84  55  83  56  90 /  40  50   0   0   0   0
Wenatchee      67  81  59  83  60  89 /  50  30   0   0   0   0
Omak           64  83  55  85  59  90 /  40  50  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...&&
Hazardous weather outlook, Jul 21, 5:36 AM PST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
636 AM PDT THU JUL 21 2016

IDZ002>004-026-027-WAZ031>036-041>044-221345-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
636 AM PDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL PUSH INTO THE REGION TONIGHT WITH SCATTERED
THUNDERSTORMS POSSIBLE. LIGHTING STRIKES AWAY FROM THE WETTER
THUNDERSTORM CORES MAY RESULT IN NEW GRASS FIRE STARTS WHERE FUELS
ARE RECEPTIVE TO FIRE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS WILL BECOME BREEZY ON FRIDAY BEHIND A COLD FRONT PASSAGE
WITH RAPID SPREAD OF GRASS FIRES POSSIBLE.

IDZ001-WAZ037-038-221345-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
636 AM PDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY. STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...LEADING TO THE
POTENTIAL FOR LOCALIZED FLASH FLOODING OR SLIDES...ESPECIALLY
AROUND BURN SCARS.

The radar

The Spokane radar (KOTX), 172 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okanogan

When
July 21, 6:25 PM PST to 6:45 PM PST
Where
Okanogan County, 5 mi NW of Okanogan
Measured
33 kt (38 mph) measured gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
48.421, -119.657

A spotter reported a few trees were blown down due to thunderstorm winds. Measured wind gusts of 38 mph were reported. The reported observer location was 8 miles northwest of Okanogan, WA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638326.